5-Fluorouracil cardiotoxicity: reversible left ventricular systolic dysfunction with early detection

MZ Iskandar, Wahid Quasem, Magdi El-Omar

    Research output: Contribution to journalArticlepeer-review

    11 Citations (Scopus)
    137 Downloads (Pure)

    Abstract

    A 33-year-old man presented to hospital with acute shortness of breath and evolving ST segment changes on ECG 3 days following a cycle of 5-fluorouracil (5-FU) for colon cancer. Despite no cardiac history, subsequent echocardiogram showed severe left ventricular systolic dysfunction. The patient was initially treated with heart failure medications and his coronary angiogram was normal. Chemotherapy was stopped and he was started on nitrates and calcium channel blockers. A repeat echocardiogram and cardiac MRI a week later showed complete resolution of his left ventricular dysfunction and he was discharged home. This case report summarises 5-FU cardiotoxicity, and emphasises the importance of early recognition and correct treatment, as left ventricular systolic dysfunction in this context is potentially reversible.
    Original languageEnglish
    Article numberbcr2015209347
    Number of pages4
    JournalBMJ Case Reports
    Volume2015
    DOIs
    Publication statusPublished - May 2015

    Fingerprint

    Dive into the research topics of '5-Fluorouracil cardiotoxicity: reversible left ventricular systolic dysfunction with early detection'. Together they form a unique fingerprint.

    Cite this